Tennessee, 2023

Tornadoes and Hail in Tennessee, December 9, 2023

December 9, 2023 · NWS MEG · 17 events in 9 counties and zones

A strong storm system swept across the Mid-South on December 9, 2023, driven by a deep longwave trough and closed upper-level low-pressure system. In the early morning hours, a cold front slowly began moving east across Arkansas and Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.3 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong storm system swept across the Mid-South on December 9, 2023, driven by a deep longwave trough and closed upper-level low-pressure system. In the early morning hours, a cold front slowly began moving east across Arkansas and Tennessee. Ahead of this boundary, warm and moist air from the Gulf of Mexico was efficiently transported to the Mid-South as surface dew points climbed into the low and mid-60s by 9 am. By mid-morning, a line of sub-severe storms formed in northeast Arkansas. As this line pushed east of the Mississippi River, storms encountered an environment favorable for severe weather. A strong supercell went on to produce large hail and an EF-1 tornado in Gibson and Weakley counties in Tennessee. New supercells formed in southeast Arkansas by late morning and immediately began producing large hail as they moved east into northern Mississippi. Hailstones of golf ball size and larger were the main attributes of these supercells. Most notable were several baseball size (2.75 inch) reports across portions of northwest Mississippi and a softball size hailstone (4.0 inch) report near Byhalia, MS. Baseball size hail is not uncommon in the Mid-South, but it tends to occur mainly in the springtime. This hail event entered the record books as the largest outbreak of significant hail (2.0 inches or greater) in December history across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 11:09 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 9, 11:09 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1109 AM CST Sat Dec 9 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER...

Issued at 1109 AM CST Sat Dec 9 2023

A 100-kt 500 mb jet streak is located over the OH Valley with the
Mid-South in the right entrance region. This is likely
contributing to the enhanced lift along the surface front and
strong thunderstorms north of I-40. This is also enhancing deep-
layer shear that will help organized storms through this evening.
Seasonably warm temperatures are already in place across the
region with readings in the 60s while further warm advection and
diabatic heating should warm temperatures another few degrees.
MLCAPE (instability) is on the order of 1000-1500 J/kg in the
warm sector which is plenty of fuel for thunderstorms in this
regime. Convection is ongoing along the surface cold front remains
subsevere currently, though wind gusts to 40 mph are certainly
possible (36 mph observed at the Blytheville ASOS). These storms
are also exhibiting significant vertical side-lobe contamination
due to the strong ambient flow and highly-tilted storms.

Storm mode is currently disorganized across the scope with one
discrete cell moving through Gibson County. We'll likely see
additional cells fit this bill over the next several hours with
storms generally lining up in the vicinity of the cold front.
Damaging wind will be a primary concern though cold temperatures
aloft will contribute to a large hail threat as well (especially
within the discrete storms). In addition, strong vertical wind
shear in the low-levels has increased effective SRH up to 200
m2/s2. This suggests a tornadic threat with some of these storms,
either via mesocyclone or QLCS mesovortex. Fortunately, the
Significant Tornado Parameter tops out around 1 throughout the
afternoon, suggesting a limited threat for strong (EF2+)
tornadoes. The one plus regarding the wind field is that low-level
winds have already veer to the SSW in most areas, so SRH isn't
expected to increase too much this afternoon. Finally, locally
heavy rainfall will be possible in areas where storms train. This
could result in minor flooding issues, especially in urban areas
(fallen leaves potentially clogging drains). We're likely to have
a watch issued in the near future.

MJ

&&

.SYNOPSIS...
Issued at 348 AM CST Sat Dec 9 2023

Severe thunderstorm chances will begin this afternoon with
primary threats including damaging winds and hail. Heavy rainfall
is also a concern and could result in localized flooding. By
this evening, precipitation chances will come to a close as
cooler, drier weather sets in across the area through at least
middle next week.

&&

.DISCUSSION...
(Today through Friday)
Issued at 348 AM CST Sat Dec 9 2023

The severe weather potential today remains the main weather story of
our forecast. Most of our area remains under a Slight Risk with a
few counties in NE Arkansas and the Missouri Bootheel under a
Marginal Risk for severe weather.

A deep longwave trough with an attached closed low pressure system
currently over Minnesota and a persistent cold front continue to
push east towards the Mid-South. Gulf moisture and strong southerly
winds continue to increase our dew points and theta-e values
creating a more favorable environment to support today's severe
weather. Current radar indicates a few lines of showers and
thunderstorms mainly over NE Arkansas and W Tennessee. Several sites
are reporting sustained winds around 10-15 kts, gusting up to 25 kts
out ahead of our aforementioned cold front. WWA supported shower
and thunderstorm chances will continue across our CWA through the
morning hours.

Severe thunderstorm chances increase for areas mainly south of I-40
as we head into the afternoon hours. Current CAMs indicate SB CAPE
values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk
shear values up to 60 kts. If dew points remain on an increasing
trend, supporting these severe parameters, damaging winds and hail
will be likely this afternoon as linear thunderstorms move across
the Mid-South. An interesting thing to note/look at is as our
CAPE values increase, our hodographs straighten out, creating a
not so great environment for tornado potential, though a few
tornadoes can not be ruled out at this time. Heavy rainfall
concerns also exist today as PWATS are up to 1.25 inches across
the Mid-South. Small streams and drainage ditches may quickly
become aggravated from heavy rains, resulting in flooding of
localized areas. Showers and thunderstorm chances will continue
through around noon tomorrow, though the severe threat should drop
out around 8 tonight.

As we move past our main weather story today, zonal flow aloft and a
surface high pressure quickly move in bringing dry, cooler weather
across our area. Temperatures will decrease and winds will fall back
to normal behind the aforementioned cold front creating a
pleasant weather week. Tomorrow will be pretty chilly with many
areas struggling to move out of the 40s. Temperatures over the
rest of the week will moderate into the low 50s to low 60s.

AEH

&&

.AVIATION...
(12Z TAFS)
Issued at 541 AM CST Sat Dec 9 2023

Primary aviation weather concern remains timing of frontal passage
and associated TSRA line this afternoon. CAMs have come into
relatively tight agreement on timing, which is echoed in the
Extended TCF and followed in our 12Z TAFs.

There is a little more uncertainty with respect to coverage and
timing of prefrontal SHRA/TSRA this morning and early afternoon.
HRRR indicates warm sector may be capped sufficiently in advance
of the cold front to limit thunder mention in the TAFs. MVFR CIGs
and marginal LLWS likely will be the main impact to the TAF sites
through late morning.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AEH
AVIATION...PWB

In the hours before

Special weather statement, Dec 9, 9:33 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
933 AM CST Sat Dec 9 2023

ARZ026>028-091600-
Poinsett AR-Craighead AR-Mississippi AR-
933 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT AND WEST CENTRAL MISSISSIPPI COUNTIES THROUGH
1000 AM CST...

At 933 AM CST, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 8 miles north of Harrisburg, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesboro, Trumann, Harrisburg, Lake City, Bay, Monette, Caraway,
Greenfield, Etowah, Black Oak, Three Way, Hergett, Apt, West Ridge,
Vail, Tulot, Valley View, Macey, Hatchie Coon, and Gum Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9082 3574 9089 3597 9034 3566 9018
TIME...MOT...LOC 1533Z 249DEG 48KT 3569 9072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Dec 9, 10:02 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 AM CST Sat Dec 9 2023

ARZ026>028-TNZ048-091630-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
1002 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT...NORTHERN MISSISSIPPI AND WEST CENTRAL
LAUDERDALE COUNTIES THROUGH 1030 AM CST...

At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Caraway, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Leachville, Caraway, Luxora,
Dell, Burdette, Ashport, Little River, Etowah, Black Oak, Victoria,
Jolliff Store, Calumet, Dearman, Eastview, Lennie, and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 9042 3600 9003 3600 8990 3574 8975
      3565 9043
TIME...MOT...LOC 1602Z 251DEG 48KT 3578 9029

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Dec 9, 10:21 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1021 AM CST Sat Dec 9 2023

ARZ028-MOZ113-115-TNZ001-019-091645-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Dyer TN-
1021 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MISSISSIPPI...
PEMISCOT...SOUTHEASTERN DUNKLIN...NORTHWESTERN DYER AND SOUTHWESTERN
LAKE COUNTIES THROUGH 1045 AM CST...

At 1021 AM CST, Doppler radar was tracking a strong thunderstorm near
Steele, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Caruthersville, Gosnell, Hayti, Steele, Hayti Heights,
Cooter, Deering, Heloise, Holland, Lenox, Ayers, Calumet, Hathaway,
Woodland Corner, Tennemo, Boothspoint, Owl Hoot, Yarbro, and Rives.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3595 9005 3611 9005 3634 8964 3607 8944
TIME...MOT...LOC 1621Z 247DEG 43KT 3606 8993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Dec 9, 10:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1028 AM CST Sat Dec 9 2023

ARZ028-MOZ115-TNZ019-048-091700-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1028 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...SOUTH
CENTRAL PEMISCOT...SOUTHWESTERN DYER AND NORTH CENTRAL LAUDERDALE
COUNTIES THROUGH 1100 AM CST...

At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
Dell, or near Blytheville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Gosnell, Cooter, Dell, Burdette, Heloise, Barr, Dearman,
Barfield, Tomato, Hightower, Tuckertown, Burton, Tiger Tail, Hickman,
Lens Ford, Wilson Junction, Stark City, Number Nine, and Armorel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9003 3591 9010 3611 8967 3588 8949
TIME...MOT...LOC 1628Z 244DEG 40KT 3587 8997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Dec 9, 10:51 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CST Sat Dec 9 2023

ARZ028-MOZ115-TNZ019-048-091715-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1051 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PEMISCOT...DYER AND NORTH CENTRAL LAUDERDALE COUNTIES
THROUGH 1115 AM CST...

At 1051 AM CST, Doppler radar was tracking a strong thunderstorm near
Heloise, or 13 miles south of Caruthersville, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Newbern, Bradleytown, Heloise, Unionville, Miston, Lenox,
Bishop, Ayers, Papaw Ridge, Porter Gap, Fowlkes, Bonicord,
Jenkinsville, Maxey, Rohoboth, Tiger Tail, Broadmoor, South Fork, and
Poplar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 8934 3598 8921 3586 8969 3602 8979
      3619 8951 3619 8949 3620 8949 3621 8946
TIME...MOT...LOC 1651Z 249DEG 40KT 3599 8963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Dec 9, 11:12 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 AM CST Sat Dec 9 2023

TNZ002-003-019-020-091745-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1112 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WEAKLEY...EASTERN
DYER...NORTHERN GIBSON AND SOUTHEASTERN OBION COUNTIES THROUGH 1145
AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm over
Newbern, or near Dyersburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Martin, Union City, Newbern, Dyer, Greenfield, Troy,
Kenton, Rutherford, Obion, Bradford, Sharon, Cloverdale, Bradleytown,
Miston, Trimble, Rives, Yorkville, Cat Corner, and Fowlkes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8863 3599 8918 3600 8919 3599 8919
      3594 8939 3615 8955 3649 8895
TIME...MOT...LOC 1712Z 243DEG 59KT 3610 8932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Dyer

When
December 9, 11:25 AM CST to 11:30 AM CST
Where
Dyer County, 2.23 mi W of Churchton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.120, -89.220

Tornado, Gibson

When
December 9, 11:32 AM CST to 11:44 AM CST
Where
Gibson County, 2.82 mi NNE of Gregory to 2.32 mi N of China Grove
Rating
EF1
Path length
9.62 mi
Path width
600 yd
Continued into
Weakley, Tn (MEG)
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
36.117, -89.060

The first evidence of tornado damage was near Bells Chapel Road near Jim Dedmon Road in Gibson County where numerous hardwood trees were snapped. The tornado generally moved east to northeast at times. A home on Bells Chapel Road sustained roof damage and a carport was destroyed. A small barn lost most of its roofing and snapped hardwood trees were also noted nearby. The tornado crossed Highway 105 and produced roof and wall damage to homes on Joe Lumpkin Road. The tornado continued to move to the northeast and crossed Highway 45 hitting the Gibson County Rescue 9 station. A semi-truck and van were overturned as the tornado crossed Highway 45. Significant roof damage and collapsed walls occurred at this location along with numerous snapped hardwood trees. Additional damage was noted on Walnut Grove Road to hardwood trees with some structural damage to a barn and carport.|The tornado moved to the northeast and crossed into Weakley County.

Thunderstorm Wind, Gibson

When
December 9, 11:32 AM CST to 11:34 AM CST
Where
Gibson County, 2.48 mi NNE of Gregory
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.112, -89.060

The rear flank downdraft of the tornado that tracked along Bells Chapel Road overturned a center pivot irrigation system near Jim Dedmon Road.

Thunderstorm Wind, Gibson

When
December 9, 11:34 AM CST to 11:39 AM CST
Where
Gibson County, 2.19 mi W of Rutherford to 1.38 mi NNE of Rutherford
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.127, -89.019

The rear flank downdraft of the tornado that tracked across northern Gibson County produced straight-line wind damage near Rutherford. Trees were snapped on Trimble Highway near Joe Lumpkin Road. Power poles were snapped on North Trenton Road and trees were uprooted on Walnut Grove Road.

Tornado, Weakley

When
December 9, 11:44 AM CST to 12:03 PM CST
Where
Weakley County, 4.68 mi S of Sidonia to 2.43 mi S of West Union
Rating
EF1
Path length
15.29 mi
Path width
600 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.183, -88.908

This tornado moved from Gibson County into Weakley County northwest of Greenfield where more hardwood tree damage was observed along with snapped wooden power poles. The tornado continued to the northeast, south of Sharon, passing to the north of the Middle Fork Obion River. A concentrated area of damage was noted south of Dresden on Summers Road. A double-wide trailer rolled off its foundation resulting in two injuries. Businesses on Evergreen Street sustained minor roof damage. Minor roof damage was also observed at the National Guard Armory on Highway 22. The tornado dissipated just east of Highway 22. Peak winds were estimated at 110 mph in Weakley County.

Thunderstorm Wind, Weakley

When
December 9, 12:04 PM CST to 12:09 PM CST
Where
Weakley County, 2.23 mi SSE of West Union to 2.38 mi SE of West Union
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.270, -88.635

A few tree trunks were snapped along Shobe Road. Large trees were knocked down on Chicken Road and an outbuilding suffered major roof damage.

Hail, Haywood

When
December 9, 1:12 PM CST to 1:15 PM CST
Where
Haywood County, 2.67 mi SE of Nutbush
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.670, -89.390

Hail, Gibson

When
December 9, 1:30 PM CST to 1:35 PM CST
Where
Gibson County, 0.56 mi E of Milan
Measured
1.75 in hail
Reported by
Public
Coordinates
35.920, -88.760

Hail, Carroll

When
December 9, 1:36 PM CST to 1:41 PM CST
Where
Carroll County, Atwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.970, -88.670

Hail, Crockett

When
December 9, 1:45 PM CST to 1:50 PM CST
Where
Crockett County, 0.56 mi E of Gadsden
Measured
1.5 in hail
Reported by
Public
Coordinates
35.780, -88.990

Quarter to ping-pong-sized hail fell along Highway 79.

Hail, Madison

When
December 9, 1:52 PM CST to 1:57 PM CST
Where
Madison County, 1.07 mi NW of Fairview
Measured
1.25 in hail
Reported by
Public
Coordinates
35.782, -88.863

Half-dollar-sized hail fell in the Three Way area.

Hail, Carroll

When
December 9, 1:55 PM CST to 2:00 PM CST
Where
Carroll County, 0.69 mi N of Huntingdon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.010, -88.420

Hail, Carroll

When
December 9, 2:06 PM CST to 2:11 PM CST
Where
Carroll County, 0.69 mi N of Hollow Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.040, -88.280

Hail, Benton

When
December 9, 2:20 PM CST to 2:25 PM CST
Where
Benton County, 1.38 mi N of Camden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.070, -88.100

Hail, Benton

When
December 9, 2:25 PM CST to 2:30 PM CST
Where
Benton County, 1.67 mi W of Way
Measured
1.25 in hail
Reported by
Public
Coordinates
36.120, -88.030

Half-dollar-sized hail fell near Flatwoods Road.

Hail, Benton

When
December 9, 3:21 PM CST to 3:26 PM CST
Where
Benton County, 1.78 mi SE of Gismonda
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -88.100

Hail, Henderson

When
December 9, 3:45 PM CST to 3:50 PM CST
Where
Henderson County, 0.89 mi NE of Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
35.660, -88.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146097, 1146110, 1146112, 1146113, 1146111, 1146109, 1146098, 1146099, 1146100, 1146101, 1146102, 1146103, 1146104, 1146105, 1146106, 1146107, 1146108.